Advertisement

The Samelson product and rational homotopy for gauge groups

  • C. Wockel
Article

Abstract

This paper is on the connecting homomorphism in the long exact homotopy sequence of the evaluation fibration evp0 :C(P, K) K K, whereC(P, K) K is the gauge group of a continuous principalK-bundle. We show that in the case of a bundle over a sphere or a orientable surface the connecting homomorphism is given in terms of the Samelson product. As applications we get an explicit formula for π2(C(P k ,K) K ), whereP k denotes the principal S3-bundle over S4 of Chern numberk and derive explicit formulae for the rational homotopy groups π n (C(P,K) K )⊗ℚ.

2000 Mathematics Subject Classification

57T20 57S05 81R10 55P62 

Key words and phrases

bundles over spheres bundles over surfaces gauge groups pointed gauge groups homotopy groups of gauge groups rational homotopy groups of gauge groups evaluation fibration connecting homomorphism Samelson product Whitehead product 

References

  1. [1]
    M. F. Atiyah andR. Bott, The Yang-Mills equations over Riemann surfaces.Philos. Trans. Roy. Soc. London Ser. A 308 (1505) (1983), 523–615.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    M. G. Barrait, I. M. James, andN. Stein, Whitehead products and projective spaces.J. Math. Mech. 9 (1960), 813–819.MathSciNetGoogle Scholar
  3. [3]
    R. Bott, A note on the Samelson product in the classical groups.Comment. Math. Helv. 34 (1960), 249–256.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    N. Bourbaki,General topology. Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 1989.Google Scholar
  5. [5]
    G. E. Bredon,Topology and Geometry. Graduate Texts in Mathematics139, Springer-Verlag, New York, 1993.Google Scholar
  6. [6]
    Y. Félix, S. Halperin, andJ.-C. Thomas,Rational Homotopy Theory. Graduate Texts in Mathematics205, Springer-Verlag, 2001.Google Scholar
  7. [7]
    D. H. Gottlieb, Applications of bundle map theory.Trans. Amer. Math. Soc. 171 (1972), 23–50.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    A. Kono, A note on the homotopy type of certain gauge groups.Proc. Roy. Soc. Edinburgh Sect. A 117 (3–4) (1991), 295–297.zbMATHMathSciNetGoogle Scholar
  9. [9]
    W. S. Massey,Algebraic topology: An introduction. Harcourt, Brace & World, Inc., New York, 1967.zbMATHGoogle Scholar
  10. [10]
    J. Milnor, On simply connected 4-manifolds. In:Symposium international de topologia algebraica International symposi um on algebraic topology, Universidad Nacional Autónoma de México and UNESCO, Mexico City, 1958, pp. 122–128.Google Scholar
  11. [11]
    K.-H. Neeb, Central extensions of infinite-dimensional Lie groups.Ann. Inst. Fourier (Grenoble) 52 (5) (2002), 1365–1442.zbMATHMathSciNetGoogle Scholar
  12. [12]
    T. Püttmann, Some homotopy groups of the classical groups from a geometric viewpoint. preprint, 2004.Google Scholar
  13. [13]
    I. M. Singer, Some remarks on the gribov ambiguity.Commun. Math. Phys. 60 (1978), 7–12.zbMATHCrossRefGoogle Scholar
  14. [14]
    E. H. Spanier,Algebraic topology. McGraw-Hill Book Co., New York, 1966.zbMATHGoogle Scholar
  15. [15]
    S. Terzić, The rational topology of gauge groups and of spaces of connections.Compos. Math. 141 (1) (2005), 262–270.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    K. Tsukiyama, Equivariant self equivalences of principal fibre bundles.Math. Proc. Camb. Phil. Soc. 98 (1985), 87–92.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    G. W. Whitehead, On products in homotopy groups.Ann. of Math (2) 47 (1946), 460–475.CrossRefMathSciNetGoogle Scholar
  18. [18]
    —,Elements of homotopy theory, volume 61 ofGraduate Texts in Mathematics. Springer-Verlag, New York, 1978.Google Scholar
  19. [19]
    —, On certain theorems of g. w. whitehead.Ann. of Math. 58 (3) (1953), 418–428.CrossRefMathSciNetGoogle Scholar
  20. [20]
    —, On simply connected, 4-dimensional polyhedra.Comment. Math. Helv. 22 (1949), 48–92.zbMATHCrossRefMathSciNetGoogle Scholar
  21. [21]
    C. Wockel, Infinite-Dimensional Lie Theory for Gauge Groups. Dissertation, Technische Universität Darmstadt, 2006.Google Scholar

Copyright information

© Mathematische Seminar 2007

Authors and Affiliations

  1. 1.Mathematisches InstitutGeorg-August-Universität GöttingenGöttingenGermany

Personalised recommendations